Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Gray, ME

June 23, 2002Carroll County, Coos County, Grafton County, New Hampshire; Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 23, 2002, 8:56 PM EDT for Carroll County, Coos County, Grafton County, New Hampshire; Oxford County, Maine. It was in force for 49 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2002, 8:56 PM EDT (00:56 UTC)
Expired
Jun 23, 2002, 9:45 PM EDT
In force
49 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Oxford County, ME, Carroll County, NH, Coos County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 89 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:00 PM EDTThunderstorm Wind 50 EGorham, NH
Jun 23, 9:00 PM EDTThunderstorm Wind 50 ECarroll, NH
Jun 23, 9:05 PM EDTThunderstorm Wind 50 ELisbon, NH
Jun 23, 9:05 PM EDTThunderstorm Wind 50 ESugar Hill, NH
Jun 23, 9:30 PM EDTThunderstorm Wind 50 ECampton, NH
Jun 23, 9:30 PM EDTThunderstorm Wind 50 EGilead, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 240056
SVRGYX
MEC017-NHC003-007-009-240145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
853 PM EDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF CONWAY
  SOUTHERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF BERLIN
  GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...WOODSVILLE...PLYMOUTH...LITTLETON...
  LINCOLN...BETHLEHEM
  SOUTHERN OXFORD COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITIES OF...SOUTH PARIS...BETHEL

* UNTIL 945 PM EDT

* AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF ANDOVER TO 6 
  MILES NORTHWEST OF HAVERHILL...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PIERMONT AT 900 PM EDT...
  MOUNT WASHINGTON AT 905 PM EDT...
  PINKHAM NOTCH... LINCOLN... AND CRAWFORD NOTCH AT 910 PM EDT...
  WOODSTOCK...LOCKE MILLS...AND BETHEL AT 915 PM EDT...
  BRYANT POND AT 920 PM EDT...
  NORTH CONWAY AT 930 PM EDT...

THESE STORMS HAVE A HISTORY OF DOWNING TREES AND POWER LINES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE.

LAT...LON 4465 7075 4414 7234 4356 7201 4427 7039

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:00 PM EDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 2:00 PM EDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT SUN JUN 23 2002

ZONES...
COLD FRONT WILL MOVE OFF THE COAST BY 06Z.  AHEAD OF IT...SCATTERED
SHOWERS AND THUNDERSTORMS.  MAIN CONCERN IS POTENTIAL FOR SEVERE
THUNDERSTORMS /MOSTLY WIND GUSTS/ AND LOCALLY HEAVY RAIN.  LOTS OF
LOW LEVEL JUICE...HIGH PRECIPITABLE WATER VALUES...VERY HIGH 850 MB
DEW POINTS ALONG WITH STRONGEST LOW LEVEL WINDS ADVECTING ACROSS THE
850 THETA-E AXIS WHICH IS SHOWING VERY HIGH VALUES.  ALSO INCREASING
WIND FIELD AS JET DECENDS TOWARD THE NORTHEAST AS UPPER LEVEL TROUGH
DIGS TO THE EAST.  WILL MENTION POSSIBLE STRONGER GUSTS AND HEAVY
RAIN OVER NH AND WESTERN MAINE MOUNTAINS WHERE SOME SUNSHINE
BREAKING OUT AND LESS OF A MARINE INFLUENCE ACTING TO STABILIZE AIR
MASS.

WILL MONITOR CONDITIONS NEXT FEW HOURS FOR SEVERE WEATHER POTENTIAL
/MAINLY DUE TO WINDS/.  SPC HAS SLIGHT RISK FOR NORTHERN ZONES AND
LATEST DISCUSSION CONCERNED ABOUT WESTERN NEW HAMPSHIRE.

BEHIND THE FRONT IT WILL CLEAR OUT LATER TONIGHT WITH LOTS OF
SUNSHINE ON MONDAY.  STRONG NORTHWEST GRADIENT WILL MIX DOWN TO THE
SURFACE SO WILL HIGHLIGHT WINDY IN THE FORECAST FOR MONDAY. WEAK
SYSTEM MOVES IN ON THE NORTHWEST UPPER LEVEL FLOW TUESDAY NIGHT...
CLOUDS MOVING INTO SOUTHERN NH FIRST THEN MOVING NORTHEAST ACROSS
FORECAST AREA.  WILL FORECAST UNSETTLED WEATHER WITH A CHANCE OF
SHOWERS TUESDAY NIGHT THROUGH THURSDAY.

THE MAV TEMPS RUNNING COLDER THAN THE FWCS.  WILL USE A COMPROMISE
...BUT LEAN TOWARD THE COOLER SOLUTION SINCE WE HAVE BEEN RUNNING
BELOW NORMAL MOST DAYS LATELY.  MRF NUMBERS USED FOR THE EXTENDED
PERIOD.

CWF...
WILL KEEP THE SMALL CRAFT ADVISORY UP.  SW WINDS SHOULD INCREASE TO
SCA LEVELS ONCE WARM FRONT MOVES THROUGH AND STRONG SW GRADIENT SETS
UP AHEAD OF THE COLD FRONT.  MODELS...VIA BUFKIT SOUNDINGS...SHOW
STRONG LOW LEVEL JET MOVING OVER THE WATERS THIS EVENING.  BEHIND
THE FRONT SHOULD STILL SEE SCA STRENGTH WINDS WITH STRONG GRADIENT
FOR THIS TIME OF YEAR AND NORTHWEST WINDS LINING UP FROM SURFACE TO
500 MB WHERE THE FLOW IS ALSO RATHER STRONG.

PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS.  MAY MAKE LAST MINUTE CHANGES
BASED ON LATEST OBSERVED DATA...OR IF A SEVERE WEATHER WATCH IS
ISSUED.

FCSTID = 2

.GYX...
ME...SCA.
NH...SCA.

SJC

In the hours before

Local storm report, Jun 23, 7:50 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
750 PM EDT SUN JUN 23 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    NORTH STRATFORD           NH   TSTM WIND GUST
06/23/02   COOS                           LARGE TREES DOWN, ONE
                                          DAMAGED A HOUSE ON OLD MILL
                                          ROAD

TEB

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:01 PM EDTSevere Thunderstorm WarningGYXCoos44 min
Jun 23, 8:33 PM EDTSevere Thunderstorm WarningGYXGrafton27 min
Jun 23, 8:17 PM EDTSevere Thunderstorm WarningGYXOxford28 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2002Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.